Information About Post Operative Nausea and Vomiting (PONV)

Jed H. Horowitz, MD, FACS
Article by
Orange County Plastic Surgeon

Post operative nausea and vomiting (PONV) is a serious problem for patients who are undergoing elective surgery. For facial aesthetic surgery PONV can lead to hematoma, delayed healing times, and other complications not the least of which is patient suffering.

Our focused interest in this problem was motivated by the progressive increase of PONV despite liberal use of antiemetics such as Odansetron (Zofran). At the same time we noted the increasing prevalence of antidepressant medications taken by our patients.

Based on our experience and extensive review of the literature we have established a perioperative treatment protocol that is beneficial to your patients and their well being.

Serotonin Syndrome is a poorly recognized but potentially dangerous condition which in its early stages may include nausea and vomiting (PONV) , hypertension, fever, tachycardia, agitation, restlessness, insomnia, mental status changes, diarrhea, etc. All of these are dangerous in the post operative healing period.

Serotonin Syndrome occurs when two or more drugs are taken together and cause too much available serotonin. Antidepressants (including selective serotonin reuptake inhibitors (SSRI), selective serotonin/norepinephrine reuptake inhibitors (SSNRI), and monamine oxidase inhibitors (MAOI); Migriane Triptan medications including Imitrex, Relpax and others. Pain medications: (especially Tramadol), opioids; antiemetics such as odansetron (Zofran); and even cough medicines with dextromethorphan have been implicated in Serotonin Syndrome.

When your patients, who have been appropriately prescribed these medications, are then given certain pain medications or antiemetics they may develop serotonin syndrome and PONV.

We are attaching a table listing some of the multiple drug classes that have been implicated in this syndrome. In order to keep Serotonin Syndrome from occurring in our patients, we use the protocol attached. This includes the use of Cyproheptadine (periactin) as prophylactic when serotonin medications are used.

We your taking note of these guidelines during the postoperative period and contact us directly if you have any concerns or suggestions.

Thank you for reading.

Best wishes,

Larry S. Nichter, MD, MS, FACS — Jed H. Horowitz, MD, FACS